Texas, 2021Flash Flood and Flood in Texas, July 15 to 17, 2021
July 15 to 17, 2021 · NWS LUB · 8 events in 5 counties and zones
An upper level trough moved across the region during the afternoon of the 15th. This trough was also accompanied by a surface cold front that led to scattered thunderstorm development during the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough moved across the region during the afternoon of the 15th. This trough was also accompanied by a surface cold front that led to scattered thunderstorm development during the afternoon and evening hours. Ample atmospheric moisture combined with weak wind shear lead to slow moving efficient rain producers which led to several heavy rain reports. Additionally, very hot surface temperatures were conducive to damaging downburst winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 15, 1:37 PM CST, 3 hours 23 minutes earlier.
Area forecast discussion, Jul 15, 1:37 PM CST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
237 PM CDT Thu Jul 15 2021
.SHORT TERM...
Afternoon satellite imagery traces the cold front nicely from the
Great Lakes into eastern New Mexico. Increased POPs slightly,
especially along the northern half of our CWA due to better
consensus among short term guidance on the potential for general
thunderstorms developing to our north in the Texas Panhandle and the
higher terrain in eastern New Mexico. The synoptic front, currently
draped northeast to southwest across the central Texas Panhandle,
will gradually slide south through the remainder of the afternoon
and evening as surface pressure falls in eastern New Mexico and
outflow help to reinforce the gradient along the boundary. Hourly
changes in short term CAMS have moved a little farther south with
each subsequent run this afternoon.
The biggest concerns will be strong to marginally severe wind gusts
and heavy rainfall as the convection moves east out of New Mexico
later this afternoon into the evening hours. Coverage will begin to
wane after midnight over the Rolling Plains. Max CAPE values will be
from 1000-2000 J/KG with meager wind shear around 20-25kts this
afternoon and evening. PWATS are impressive though, around 1.25 to
1.5". Not expecting widespread rainfall, but where it does rain,
localized flooding could be an issue with slow moving storms between
15-20 MPH, and training along outflow boundaries. The window for the
most intense convection, occurring in the northern half of the South
Plains, will be from around sunset to midnight before the trough
axis shifts east into Oklahoma and North Texas. Overnight lows will
remain seasonally mild, mid-60s to low 70's, maybe a little cooler
than expected in spots receiving heavy rain.
.LONG TERM...
There will be some synoptic-scale subsidence and drying across
the area Friday, although deep-layer moisture will remain
elevated. We may see some shower and t-storm activity slowly
migrate across the ern NM plains toward West Texas by Friday
evening, but nebulous forcing and weak steering flow should keep
the coverage isolated and it should wane before midnight,
although a weak shortwave moving across the srn High Plains will
maintain nocturnal convection to our north and it is possible some
additional shower activity could spill into the srn TX Panhandle
late Friday night.
The upper ridge centered over the 4-corners will strengthen and
build mainly northward this weekend with neutral lift to slight
subsidence located over our area. Temperatures Sat and Sun should
be seasonably mild, with highs in the upper 80s to middle 90s,
and lows mainly in the mid 60s to lower 70s, very typical for mid
July. Ample lower and mid-level moisture in a weakly-capped
environment should support some isolated to widely scattered
t-storm development each afternoon and evening, with the highest
PoPs residing across the northwest South Plains into the southern
Texas Panhandle. Another small perturbation moving south across
the area late Sunday will likely increase the coverage of showers
and t-storms into Sunday evening.
The best potential for rain still appears to be on Monday as a
sharper shortwave and cold front progress slowly south through the
forecast area. As much of the front's progression will be driven by
cold pool production from t-storm activity to our north, there is
still uncertainly in it's timing and strength, but at this time
these features seem pretty well-aligned to bring solid shower and
t-storm chances to the forecast area centered on the Monday
afternoon to Monday night time frame. Climatologically high PWAT
values, relatively weak mid-tropospheric flow and the focus of
the frontal zone argues for the potential for some heavy rainfall
across the area, which is highlighted in the HWO.
The upper trough and front are likely to continue on to our south
Tuesday, resulting in rain chances decreasing from north to
south. Although there is greater agreement in the medium range
guidance today that the trough may end up closing off somewhere in
the vicinity of west-central TX as the expanding upper ridge to
our north effectively blocks any connection with the jet stream.
The upper low may then trend to drift westward underneath the
ridge into NM Friday and then on into the Desert Southwest. This
may keep the rain chances going for us through Thursday or Friday
before heights begin to build back across the area late week and
into next weekend. It looks very likely that we will see below
normal temperatures Monday through Thursday with highs mainly in
the 80s, and possibly only some 70s in the north.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
55/33
Hazardous weather outlook, Jul 15, 7:12 AM CST, 9 hours 48 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
812 AM CDT Thu Jul 15 2021
TXZ021>044-161315-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
812 AM CDT Thu Jul 15 2021
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...Today and tonight.
A few strong wind gusts from 50 to 60 mph are possible from isolated
to scattered thunderstorms expected across the area later today.
Slow-moving thunderstorms may also produce locally heavy rainfall
which may lead to minor flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Isolated to widely scattered thunderstorm chances will continue into
this weekend. By Monday, a cold front is forecast to move through
the region. A heavy rain event may be possible for parts of the
Caprock and Rolling Plains on Monday into Monday night.
Additional chances for thunderstorms will be possible into the
middle and end of next week as well.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 15, 4:57 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Lubbock TX
557 PM CDT Thu Jul 15 2021
TXZ024-152330-
Briscoe TX-
557 PM CDT Thu Jul 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BRISCOE COUNTY UNTIL 630
PM CDT...
At 556 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Silverton, moving northeast at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Silverton and Caprock Canyon State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3456 10094 3442 10095 3436 10115 3448 10134
3473 10106
TIME...MOT...LOC 2256Z 223DEG 10KT 3443 10124
WCI / DWKEvent by event
4 thunderstorm wind, 2 heavy rain, 1 flood, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Briscoe
- When
- July 15, 5:00 PM CST
- Where
- Briscoe County, 6.42 mi ESE of Silverton
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.450, -101.190
A Texas Tech University West Texas mesonet site near Silverton measured a wind gust to 59 mph.
Thunderstorm Wind, Briscoe
- When
- July 15, 5:09 PM CST
- Where
- Briscoe County, 0.57 mi E of Caprock Canyons State Park
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.410, -101.060
A Texas Tech University West Texas mesonet site near Caprock Canyon State Park measured a wind gust to 70 mph.
Thunderstorm Wind, Lubbock
- When
- July 15, 7:10 PM CST
- Where
- Lubbock County, 5.79 mi SSW of Wolfforth
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.420, -102.050
A Texas Tech University West Texas mesonet site near Wolfforth measured a wind gust to 60 mph.
Heavy Rain, Hale
- When
- July 15, 8:01 PM CST to 10:01 PM CST
- Where
- Hale County, 8.84 mi SE of Seth Ward
- Reported by
- Mesonet
- Coordinates
- 34.130, -101.570
A Texas Tech University West Texas mesonet site near Aiken measured 4.72 inches of rain between 2001 CST and 2201 CST with a peak one hour rainfall rate of 3.43 inches from 2031 CST to 2131 CST.
Flood, Terry
- When
- July 15, 8:26 PM CST to 10:26 PM CST
- Where
- Terry County, 5.07 mi SSE of Needmore to 5.32 mi E of Needmore
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.256, -102.287
A nearly stationary thunderstorm led to brief heavy rainfall with additional lighter showers training over the same location. Terry County Sheriff's Office reported standing water on the southbound lanes of U.S. Highway 62/82 approximately 4 miles south of Meadow.
Heavy Rain, Hale
- When
- July 15, 8:50 PM CST to 9:10 PM CST
- Where
- Hale County, 0.9 mi NE of (Pvw)hale Co Arpt
- Reported by
- Mesonet
- Coordinates
- 34.180, -101.710
A Texas Tech University West Texas mesonet site near Plainview measured 1.15 inches of rain between 2050 CST and 2110 CST. The Plainview police department reported that this led to numerous nuisance flooding calls within the city.
Thunderstorm Wind, Floyd
- When
- July 15, 9:15 PM CST
- Where
- Floyd County, 1.5 mi NNW of Muncy
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 34.090, -101.410
A trained spotter reported a few utility poles were blown down in addition to a fence post being snapped. A field of grass and sunflowers were also bent in an east to northeast direction which was in line with storm motion. The time of damage was estimated from radar.
Flash Flood, Briscoe
- When
- July 17, 6:24 PM CST to 8:24 PM CST
- Where
- Briscoe County, 4.72 mi WNW of Caprock Canyons State Park to 5.51 mi N of Caprock Canyons State Park
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.435, -101.147
A slow moving thunderstorm led to very heavy rainfall near Quitaque. The Briscoe County emergency manager reported that water was rapidly flowing across Highway 86 approximately 3 miles west of Quitaque due to this heavy rainfall.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Ohio, July 15 to 17, 2021$525,000 · 50 kt wind · 13 events
- Flash Flooding in North Dakota, July 15, 2021$415,000 · 3 events
- Flash Flooding and Damaging Winds in Arizona, July 15, 2021$266,000 · 63 kt wind · 10 events
- Flash Flooding and Damaging Winds in Arizona, July 15, 2021$105,000 · 60 kt wind · 5 events
- Flash Flood and Damaging Winds in Indiana, July 15, 2021$43,000 · 55 kt wind · 6 events
- Tornado and Flash Flooding in Kansas, July 15 to 17, 2021$600 · EF0 · 28 events
- Damaging Wind in Wisconsin, July 15, 2021$20,000 · 52 kt wind · 1 event
- Hail in Wyoming, July 15, 20211.5 in hail · 3 events
- Damaging Winds in Idaho, July 15, 202161 kt wind · 3 events
- Flash Flooding in Illinois, July 15, 20212 events
- Hail and Damaging Wind in Colorado, July 15, 20212 in hail · 2 events
- Damaging Winds in New Mexico, July 15, 202158 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964626, 964629, 964635, 964639, 964636, 964637, 964638, 964634.